Alert archive / New Mexico / Flash Flood Warnings in 2002
Flash Flood Warning 15, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 31, 2002, 8:37 PM MDT for Union County, New Mexico. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2002, 8:37 PM MDT (02:37 UTC)
- Expired
- Aug 31, 2002, 10:00 PM MDT
- In force
- 83 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Union County, NM
The radar
The Amarillo radar (KAMA), 195 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1518 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 010237 FFWABQ NMC059-010400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 836 PM MDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO * UNTIL 1000 PM MDT * AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINS ASSOCIATED WITH A SLOW MOVING SEVERE THUNDERSTORM 5 MILES WEST OF CLAYTON...MOVING EAST AT 5 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE... OVER CLAYTON AT 850 PM MDT ALONG HIGHWAY 87 THROUGH 1000 PM MDT DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. LAT...LON 3656 10336 3638 10340 3639 10293 3678 10273
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:30 PM MDT, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 31, 3:30 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 330 PM MDT SAT AUG 31 2002 MOISTURE INCREASE NOTICED OVER THE LAST 24 HOURS AS S-SWLY WINDS ALOFT HAVE TAKEN OVER. MORE UNSTABLE TODAY AS WELL...ESPECIALLY OVER THE NE AND CENTRAL HIGHLANDS. STILL A DOWN DAY FOR THE FAR NORTHWEST HOWEVER...DESPITE THE MID LEVEL MOISTURE OBSERVED THIS MORNING. WILL CONTINUE SCATTERED POPS MANY AREAS INTO THE EVENING HOURS. MODELS SHIFT THE UPPER HIGH CENTER WESTWARD SUNDAY WHICH MAY LEAD TO A DECREASE IN CONVECTION. LABOR DAY LOOKS SOMEWHAT SIMILAR TO SUNDAY. FOR THE EXTENDED...UPR TROUGH DEVELOPING ALONG WEST COAST SHOULD ALLOW GUD FLOW OF MOISTURE INTO STATE WED/THU AND PSBLY AS EARLY AS TUES. AS THE RESULTING BROAD AREA OF LOW PRESSURE ALOFT MIGRATES A BIT EASTWARD LATER IN THE COMING WEEK...SOME DRYING MAY OCCUR OVER THE NW PART OF THE STATE ACCOMPANIED BY AFTERNOON BREEZES. ALSO DEPICTED...HOWEVER...IS THE POSSIBILITY FOR MOISTURE FROM REMNANTS OF A TROPICAL SYSTEM TO BECOME ENTRAINED IN SWLYS LATE NEXT WEEK. ABQ BB 063/089 063/089 064 48212 SAF BB 051/088 050/088 052 48212 TCC BB 064/094 064/094 065 48212 .ABQ...NONE.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:45 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 31, 8:32 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 58 min |
Nearby
Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.